Alert archive / Tennessee / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 191, NWS Nashville, TN

July 29, 20235 counties in Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Jul 29, 2023, 3:06 PM CDT for 5 counties in Tennessee. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 29, 2023, 3:06 PM CDT (20:06 UTC)
Expired
Jul 29, 2023, 3:45 PM CDT
In force
39 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Jackson County, TN, Macon County, TN, Smith County, TN, Sumner County, TN, Trousdale County, TN

The radar

The Nashville radar (KOHX), 49 km from the middle of the area, began a volume at 20:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.1 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2023-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1630 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2023-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1630 J/kg
Mixed-layer CIN
-138 J/kg
Mixed-layer LCL
1241 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 1:56 PM CDT, 1 hour 10 minutes earlier.

Area forecast discussion, Jul 29, 1:56 PM CDT, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
156 PM CDT Sat Jul 29 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This afternoon through Sunday Night)
Issued at 156 PM CDT Sat Jul 29 2023

Who ordered the sauna for today? I will be honest, our maximum
temperatures will likely not get as high today as previously
forecasted. Most of the area is currently in the low to mid 90s.
While we still have a few more hours, dew point temps have remain
higher than previously forecasted which has likely limited our
temp potential a bit. Nonetheless, heat indicies have already
reached 105 in several locations this afternoon, with a few
locations reading 109 at the current hour.

Bigger forecast question for the day remains our
shower/thunderstorm chances now through tomorrow morning. CAMs
continue to struggle with the evolution of a MCS currently in
Missouri. Latest guidance does suggest this weakening a bit before
redeveloping a bit closer to our area. If this solution were to
play out, timing for our area would likely be late evening to
overnight. If the current MCS can hold together, that would likely
bringing timing up by a few hours. In addition, already have a
few storms firing across the Upper Cumberland with additional pop-
up thunderstorms possible this afternoon. Surface boundary sits
to our NW, which may provide enough lift to generate some more
storms this afternoon. The storms that have developed so far today
and developed very quickly, producing lightning almost
instantaneously. Luckily, they have also remained sub-severe. We
do have strong enough lapse rates and instability that I wouldn't
rule out a strong to severe thunderstorm or two. Main concern
would be damaging wind gusts and hail up to the size of quarters.

Any shower/thunderstorm activity will move out by the morning
hours tomorrow, with a nicer and somewhat cooler day expected.
Will highs still be in the 90s? Of course, it's July...but at
least heat indicies should remain below 100 for most of the area.

&&

.LONG TERM...
(Monday through next Saturday)
Issued at 156 PM CDT Sat Jul 29 2023

A somewhat active weather pattern appears to be shaping up for
next week. Upper level trough will remain parked just to our east,
with high pressure to our west. We will remain just on the edge
of the trough, with northwesterly flow driving most of our weather
pattern. Unfortunately this type of set up usually spells
multiple shortwaves for our area, so will likely see showers and
thunderstorms each afternoon/evening. Pops remain a little low due
to the uncertainty in evolution, but do think this will be a bit
more than our typical summertime pop up situation. Luckily with
this set up it will keep temps closer to normal, with highs in the
low 90s and very manageable dew point temps.

&&

.AVIATION...
(18Z TAFS)
Issued at 1235 PM CDT Sat Jul 29 2023

VFR conditions early this afternoon with hot and humid
conditions. Scattered thunderstorms will be possible after 21z and
a line of storms may move through the northwestern part of the
area between 23 and 05z. Strong winds, heavy rain, and low
visibility can be expected with any thunderstorms. Thunderstorms
should clear the area by 09z tonight. Breezy westerly winds
gusting up to 18 knots this afternoon shifting north under 10
knots overnight.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      75  94  72  91 /  30  20  10  10
Clarksville    74  93  70  90 /  30  20  10  10
Crossville     68  86  65  84 /  30  20  10  10
Columbia       73  94  70  91 /  20  30  10  10
Cookeville     70  89  67  86 /  30  20  10   0
Jamestown      69  86  66  84 /  40  10  10   0
Lawrenceburg   72  93  70  90 /  20  30  10  10
Murfreesboro   73  94  70  92 /  30  20  10  10
Waverly        72  92  70  90 /  30  20  10  10

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 7 PM CDT this evening for Bedford-Cheatham-
Davidson-Dickson-Giles-Hickman-Houston-Humphreys-Lawrence-Lewis-
Macon-Marshall-Maury-Montgomery-Perry-Robertson-Rutherford-Smith-
Stewart-Sumner-Trousdale-Wayne-Williamson-Wilson.

&&

SHORT TERM...Adcock
LONG TERM....Adcock
AVIATION.....Mueller

In the hours before

Special weather statement, Jul 29, 3:02 PM CDT, 4 minutes before
Special Weather Statement
National Weather Service Nashville TN
302 PM CDT Sat Jul 29 2023

TNZ008>010-029>031-292045-
Trousdale TN-Sumner TN-Clay TN-Jackson TN-Macon TN-Smith TN-
302 PM CDT Sat Jul 29 2023

...A strong thunderstorm will impact portions of northern Smith,
northwestern Jackson, northeastern Sumner, west central Clay, Macon
and central Trousdale Counties through 345 PM CDT...

At 301 PM CDT, Doppler radar was tracking a strong thunderstorm near
Westmoreland, or 15 miles northwest of Lafayette, moving southeast at
25 mph.

HAZARD...Winds in excess of 30 mph and half inch hail. Heavy rain
         will also be possible with this storm.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lafayette, Gainesboro, Hartsville, Westmoreland, Red Boiling Springs,
Dixon Springs and Pleasant Shade.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3662 8582 3637 8562 3635 8616 3665 8637
TIME...MOT...LOC 2001Z 329DEG 21KT 3665 8626

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

Mueller

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 3:02 PM CDTSpecial Weather StatementOHXMacon, Trousdale43 min
Jul 29, 3:11 PM CDTSevere Thunderstorm WarningOHXMacon, Smith, Sumner, Trousdale31 min
Jul 29, 3:16 PM CDTSpecial Weather StatementOHXRobertson44 min
Jul 29, 3:40 PM CDTSpecial Weather StatementOHXSumner35 min
Jul 29, 4:02 PM CDTSpecial Weather StatementOHXRobertson43 min
Jul 29, 4:11 PM CDTSpecial Weather StatementOHXFentress, Pickett49 min
Jul 29, 4:43 PM CDTSpecial Weather StatementOHXDavidson, Wilson47 min
Jul 29, 4:59 PM CDTSpecial Weather StatementOHXFentress31 min
Jul 29, 5:04 PM CDTSpecial Weather StatementOHXDeKalb, Wilson41 min
Jul 29, 5:21 PM CDTSevere Thunderstorm WarningOHXCannon, DeKalb, Rutherford, Wilson24 min
Jul 29, 5:43 PM CDTSpecial Weather StatementOHXCannon, Rutherford47 min
Jul 29, 5:57 PM CDTSevere Thunderstorm WarningOHXCannon, Coffee, Warren33 min
Jul 29, 6:21 PM CDTSpecial Weather StatementOHXVan Buren24 min
Jul 29, 6:27 PM CDTSpecial Weather StatementOHXWarren48 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.